Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 2, 2020, 9:15 AM EST for 5 counties in North Carolina; 27 counties in Virginia; 4 counties in West Virginia. It took effect at Feb 2, 2020, 12:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2020, 9:15 AM EST (14:15 UTC)
- In effect from
- Feb 2, 2020, 12:00 PM EST
- Expired
- Feb 2, 2020, 11:55 PM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342 WWUS71 KRNK 021415 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 915 AM EST Sun Feb 2 2020 NCZ001-002-018-VAZ009-012>020-022>024-022215- /O.NEW.KRNK.WI.Y.0007.200202T1700Z-200203T0500Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 915 AM EST Sun Feb 2 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and west central Virginia and northwest North Carolina. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... High profile vehicles should use extra caution when driving on Interstate 81 and 77 due to strong crosswinds. && $$ VAZ007-010-011-WVZ042>044-507-508-022215- /O.NEW.KRNK.WI.Y.0007.200202T1700Z-200203T0500Z/ Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 915 AM EST Sun Feb 2 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Bland and Giles Counties. In West Virginia, Mercer, Summers, Monroe, Eastern Greenbrier and Western Greenbrier Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ003-019-VAZ032>035-022215- /O.NEW.KRNK.WI.Y.0007.200202T1700Z-200203T0500Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Wilkesboro, Stuart, Rocky Mount, Bedford, and Amherst 915 AM EST Sun Feb 2 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst Counties. In North Carolina, Surry and Wilkes Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the Blue Ridge Parkway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
3 follow-up statements
646 WWUS71 KRNK 021832 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 132 PM EST Sun Feb 2 2020 NCZ001-002-018-VAZ009-012>020-022>024-030245- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 132 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and west central Virginia and northwest North Carolina. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... High profile vehicles should use extra caution when driving on Interstate 81 and 77 due to strong crosswinds. && $$ VAZ007-010-011-WVZ042>044-507-508-030245- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 132 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Bland and Giles Counties. In West Virginia, Mercer, Summers, Monroe, Eastern Greenbrier and Western Greenbrier Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ003-019-VAZ032>035-030245- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Wilkesboro, Stuart, Rocky Mount, Bedford, and Amherst 132 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst Counties. In North Carolina, Surry and Wilkes Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the Blue Ridge Parkway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
353 WWUS71 KRNK 030228 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 928 PM EST Sun Feb 2 2020 NCZ001-002-018-VAZ009-012>020-022>024-030500- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 928 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and west central Virginia and northwest North Carolina. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... High profile vehicles should use extra caution when driving on Interstate 81 and 77 due to strong crosswinds. && $$ VAZ007-010-011-WVZ042>044-507-508-030500- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 928 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Bland and Giles Counties. In West Virginia, Mercer, Summers, Monroe, Eastern Greenbrier and Western Greenbrier Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ003-019-VAZ032>035-030500- /O.CON.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Wilkesboro, Stuart, Rocky Mount, Bedford, and Amherst 928 PM EST Sun Feb 2 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Patrick, Franklin, Bedford and Amherst Counties. In North Carolina, Surry and Wilkes Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be along the Blue Ridge Parkway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
429 WWUS71 KRNK 030455 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1155 PM EST Sun Feb 2 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-030600- /O.CAN.KRNK.WI.Y.0007.000000T0000Z-200203T0500Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1155 PM EST Sun Feb 2 2020 ...WIND ADVISORY IS CANCELLED... Winds will remain strong at times early this morning but will continue to diminish to below advisory levels. $$ pc
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 2, 6:15 AM EST, 3 hours earlier.
Area forecast discussion, Feb 2, 6:15 AM EST, 3 hours before
Area Forecast Discussion National Weather Service Blacksburg VA 615 AM EST Sun Feb 2 2020 .SYNOPSIS... High pressure will push in from the south Sunday into Monday bringing much warmer temperatures. A series of storm systems will evolve over the central U.S. and move through the Tennessee and Ohio Valleys for midweek. This will result in an opportunity for rain showers Tuesday through Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 215 AM EST Sunday... Northwest flow will be switching more to west this morning bringing an end to the snow showers/flurries in the mountains just shortly after dawn. Wind will be the main issue, as models have a 45 to 60kt low level jet working across today. Forecast soundings and model depictions indicate some gusts over advisory levels in the highest terrain of the west (Mt. Rogers/Burkes Garden), but coverage remains isolated such that an advisory in this case is not needed. Strongest gusts will occur in the afternoon, then weaken by this evening. Expect clearing skies with temperatures warming up into the 50s. Tonight, high pressure works in from the south, with dewpoints increasing. Expect lows in the upper 30s to lower 40s most areas. Forecast confidence is high. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... As of 150 AM EST Sunday... A broad ridge of high pressure Monday will be centered over the southeast United States. This will keep us precipitation-free for the day, with temperatures climbing in the 60s and possibly lower 70s out east. Beyond Monday, the pattern remains active through much of the week. Guidance is advertising a deep trough coming onshore along the California Coast early Monday morning. This feature will begin to amplify and dig southward into the desert southwest and move across the CONUS with the base of the trough centered over the southern Plains by late Wednesday. Flow is such that it will begin to tap into the Gulf of Mexico, providing for ample amount of moisture transport northward into the southeast United States and Mid- Atlantic region. Will be dealing with weak isentropic lift and subsequent showers by Tuesday morning as moisture begins to stream north. Showers will continue through the day Tuesday and into Wednesday as moisture continues to stream northward in advance of the front. All precip will fall as rain as we will be entrenched into the warm sector. As of now, best chance of rain showers will be west of the Blue Ridge for Tuesday, but becoming more widespread heading into Wednesday. Rain and clouds will hold temperatures down somewhat, but with warm southerly flow, still expect them to be above normal in the upper 50s to mid 60s for Tues/Weds. Lows in the mid 40s to lower 50s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 315 PM EST Friday... Stream of upper level energy entering from the PacNW is forecast to feed a deepening central U.S. long wave trof into Thursday. Models are struggling with the timing of the individual pieces as they eject through the east central U.S. but the overall consensus is for the shower coverage to increase across the Appalachians, coming through in waves, with the finale in the form of a cold frontal passage late Thursday. Until the cold frontal passage Thursday we will remain on the warm side of the trof, thus no P-type issues. That said, expect on and off again rain showers Thursday, some of which could be heavy at times. The GEFS Plumes for Roanoke are clustered around 2.50 inches of QPF from Feb 4-7th...the spread ranging from 1.0 to 4.0 inches. Attm will continue to entertain prob low for hazardous weather in the long range, but will be closely monitoring model trends to see if excessive rainfall will become an issue toward weeks end. Model consensus post FROPA is for temperatures to return to normal for the weekend...any lingering moisture transitioning back to a form of snow showers. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... As of 612 AM EST Sunday... West winds will be gusty this period especially during the daylight hours. Gusts will be in the 20 to 35 knots range, highest across the ROA/BLF/BCB sites. Any MVFR ceilings in the mountains will be done by 14z today. Will have to watch for low level wind shear mainly after dusk as strong low level jet stays just above the inversion. Have added this all taf sites, except DAN, as core of strongest winds will move northward over the Shenandoah Valley. Forecast confidence is high. Extended Aviation Discussion... Anticipate VFR into Monday evening. The next system works in for Tuesday-Thursday with better threat of rain and sub- VFR ceilings/vsbys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...WP SHORT TERM...BMG LONG TERM...PM AVIATION...AMS/RCS/WP
Hazardous weather outlook, Feb 2, 3:26 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 326 AM EST Sun Feb 2 2020 NCZ002>006-019-020-VAZ032>035-043>047-058-059-030830- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 326 AM EST Sun Feb 2 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009>020-022>024-WVZ042>044-507-508-030830- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 326 AM EST Sun Feb 2 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. West to northwest winds will be gusty today. Wind gusts could exceed 40-45 mph in the higher elevations, especially this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 2, 3:24 AM EST, 5 hours 51 minutes before
Special Weather Statement National Weather Service Blacksburg VA 324 AM EST Sun Feb 2 2020 NCZ001-018-VAZ007-009>011-015-018>020-WVZ042>044-507-508-021630- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Grayson-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Pearisburg, Independence, Whitetop, Troutdale, Volney, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 324 AM EST Sun Feb 2 2020 ...Windy Conditions Will Occur Off and On Through This Afternoon... West to northwest winds will be gusty across the higher elevations through this afternoon. Some gusts could exceed 45 mph. This may bring a few limbs down and cause travel issues along any high elevation roads.
Local storm report, Feb 2, 3:28 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EST SUN FEB 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 1 ESE BOONE 36.20N 81.65W
02/02/2020 M60 MPH WATAUGA NC AWOS
AWOS STATION KTNB BOONE WATAUGA CT.
&&Nearby
Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.